Document Detail


Thallium poisoning presenting as paresthesias, paresis, psychosis and pain in abdomen.
MedLine Citation:
PMID:  16649741     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
Due to involvement of multiple systems, thallium poisoning is notorious for complexity and seriousness as symptoms of toxicity are non-specific and diverse. Alopecia and painful neuropathy are its cardinal features, others being gastrointestinal disturbances, encephalopathy, tachycardia, ataxia, hepatorenal and cardiac damage etc. We report a case of thallium poisoning who presented initially with gastrointestinal symptoms and later developed neurological features (peripheral neuropathy and delirium). Various diagnoses were entertained in this case and thallium poisoning was suspected only after he developed alopecia and neuropsychosis. He made a significant recovery by conservative management in spite of delay in diagnosis. We conclude that a high level of suspicion should be kept for thallium poisoning, especially in patients with painful, peripheral neuropathy and gastrointestinal symptoms which appear earlier than alopecia, since prognosis is more rewarding with early diagnosis, leading to complete recovery.
Authors:
S Jha; R Kumar; R Kumar
Publication Detail:
Type:  Case Reports; Journal Article    
Journal Detail:
Title:  The Journal of the Association of Physicians of India     Volume:  54     ISSN:  0004-5772     ISO Abbreviation:  J Assoc Physicians India     Publication Date:  2006 Jan 
Date Detail:
Created Date:  2006-05-02     Completed Date:  2006-06-05     Revised Date:  2009-11-19    
Medline Journal Info:
Nlm Unique ID:  7505585     Medline TA:  J Assoc Physicians India     Country:  India    
Other Details:
Languages:  eng     Pagination:  53-5     Citation Subset:  IM    
Affiliation:
Department of Neurology, Sanjay Gandhi PGIMS, Lucknow.
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Abdominal Pain / chemically induced
Adult
Alopecia / chemically induced
Foodborne Diseases / diagnosis*
Humans
Male
Paresthesia / chemically induced
Psychoses, Substance-Induced / diagnosis*
Thallium / poisoning*
Chemical
Reg. No./Substance:
7440-28-0/Thallium

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Partial HPRT deficiency (Kelley-Seegmiller syndrome).
Next Document:  API consensus guidelines for use of antiretroviral therapy in adults (API-ART guidelines). Endorsed ...